Alert archive / Minnesota / Tornado Warnings in 1997

Tornado Warning 7, NWS Duluth, MN

September 18, 1997Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Sep 18, 1997, 7:10 PM CDT for Pine County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 1997, 7:10 PM CDT (00:10 UTC)
Expired
Sep 18, 1997, 8:00 PM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Pine County, MN

The radar

The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
2.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 190009 RRA
TORDLH
MNC115-190100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT THU SEP 18 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL MINNESOTA
 
   ...PINE COUNTY
 
AT 705 PM CDT...THE PUBLIC REPORTED A TORNADO ON THE GROUND AT WAKAN
OR ABOUT 20 MILES WEST NORTHWEST OF HINCKLEY.
 
THE STORM WAS MOVING EAST AT 25 MILES AN HOUR AND IT WILL BE
LOCATED BETWEEN HINCKLEY AND FINLAYSON BY 725PM. PERSONS
TRAVELING ALONG INTERSTATE 35 SHOULD BE ESPECIALLY CAUTIOUS
AS THE STORM WILL PASS ACROSS THE INTERSTATE.
 
IN A TORNADO...THE SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH
OR PIECE OF STURDY FURNITURE.  IF NO BASEMENT IS AVAILABLE...SEEK
SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.
USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY.  AVOID
WINDOWS.
 
CAS/SES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:30 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 2:30 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT THU SEP 18 1997

FORECAST FOCUS TONIGHT WILL BE ON PRECIPITATION CHANCES AND
SEVERE THREAT.

ETA AND NGM HANDLE SURFACE LOW SIMILARLY BUT NGM IS SLOWER WITH
H8 TROF. I BELIEVE GIVEN VICINITY OF H3 JET THAT THE FASTER
ETA IS MORE LIKELY SOLUTION.

CURRENTLY...SHOWERS MOVING ALONG FRONTAL BOUNDARY THROUGH
CENTRAL TO NORTHERN MINNESOTA. GOOD DEWPOINT BOUNDARY WITH AROUND
50 NORTH TO A POCKET OF 70 NEAR MSP. ALSO H8 THETA-E RIDGE
FROM EASTERN NEBRASKA TO NORTHEAST WI. H8 LLJ ALSO SET UP FROM
NEBRASKA TO NEAR DLH AND IS ADVECTING MOISTURE NORTHWARD. 12Z H8
ANALYSIS SHOWED A GOOD DEWPOINT GRADIENT WITH INL AT -02
AND OMA AT +14. WDL PROFILER AND DULUTH VWP BOTH SHOWING
30 KTS AT H8. SURFACE BOUNDARY PROGGED TO STAY NEARLY STATIONARY
BEFORE MOVING SE WITH H8 THETE-E RIDGE AS BLAST OF COLDER AIR
BEGINS. SURFACE BOUNDARY AND LOW IN SD TO BE FOCUS FOR PRECIPITATION.
CAPES FORECAST TO RANGE FROM 400 NEAR HIB TO 2000 IN PINE COUNTY
AT 00Z FRI. AS THE SURFACE LOW MOVES EAST I EXPECT CONVECTION TO
INCREASE AS IT ENCOUNTERS BETTER MOISTURE WITH BEST CHANCE FOR
SEVERE FROM BRD TO NORTHWEST WI AND POINTS SOUTH IN MY CWA.

ETA/NGM SIMILAR WITH DUMPING 0.50 INCHES RAIN IN NORTHERN WI BY 00Z
FRI...THIS MAY BE A BIT SOUTH GIVEN CURRENT ACTIVITY BUT BOTH MODELS
FORECASTING RAPID DEVELOPMENT.

BY 12Z FRI...SFC BOUNDARY AND H8 BOUNDARY MOVE EAST OF CWA WITH
GOOD CAA UNDERWAY. LOW TEMPERATURES TO RANGE FROM THE MIDDLE 40S
IN NORTHERN MINNESOTA TO THE MIDDLE TO UPPER 50S IN NW WI ZONES.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:18 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Sep 18, 8:00 PM CDTSevere Thunderstorm WarningDLHPine60 min

Nearby

Tornado Warnings in Minnesota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.